Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 58, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2020, 4:35 PM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2020, 4:35 PM CDT (21:35 UTC)
- Expired
- Jul 11, 2020, 5:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Faribault County, MN, Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 143 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
191 WUUS53 KMPX 112135 SVRMPX MNC043-047-112200- /O.NEW.KMPX.SV.W.0058.200711T2135Z-200711T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 435 PM CDT Sat Jul 11 2020 The National Weather Service in The Twin Cities has issued a * Severe Thunderstorm Warning for... Southwestern Freeborn County in south central Minnesota... Eastern Faribault County in south central Minnesota... * Until 500 PM CDT. * At 435 PM CDT, a severe thunderstorm was located near Twin Lakes, or 7 miles northwest of Northwood, moving southeast at 50 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Emmons, Mansfield, Twin Lakes, Kiester and Walters. This includes Interstate 35 between mile markers 1 and 4. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in The Twin Cities. && LAT...LON 4358 9379 4364 9365 4350 9315 4350 9363 TIME...MOT...LOC 2135Z 303DEG 42KT 4349 9334 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$ CTG
3 follow-up statements
340
WWUS53 KMPX 112143
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
443 PM CDT Sat Jul 11 2020
MNC043-112153-
/O.CAN.KMPX.SV.W.0058.000000T0000Z-200711T2200Z/
Faribault MN-
443 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FARIBAULT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Minnesota.
LAT...LON 4351 9365 4363 9365 4364 9364 4350 9315
4350 9363
TIME...MOT...LOC 2143Z 303DEG 42KT 4344 9322
$$
MNC047-112200-
/O.CON.KMPX.SV.W.0058.000000T0000Z-200711T2200Z/
Freeborn MN-
443 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN FREEBORN COUNTY...
At 443 PM CDT, a severe thunderstorm was located over Northwood,
moving southeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Emmons, Mansfield and Twin Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.
&&
LAT...LON 4351 9365 4363 9365 4364 9364 4350 9315
4350 9363
TIME...MOT...LOC 2143Z 303DEG 42KT 4344 9322
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
CTG502 WWUS53 KMPX 112151 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 451 PM CDT Sat Jul 11 2020 MNC047-112200- /O.CON.KMPX.SV.W.0058.000000T0000Z-200711T2200Z/ Freeborn MN- 451 PM CDT Sat Jul 11 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTH CENTRAL FREEBORN COUNTY... At 451 PM CDT, a severe thunderstorm was located near Northwood, moving southeast at 50 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of south central Freeborn County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in The Twin Cities. && LAT...LON 4350 9340 4357 9340 4350 9315 TIME...MOT...LOC 2151Z 303DEG 42KT 4339 9311 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$ CTG
136
WWUS53 KMPX 112152
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Sat Jul 11 2020
MNC047-112202-
/O.EXP.KMPX.SV.W.0058.000000T0000Z-200711T2200Z/
Freeborn MN-
452 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FREEBORN COUNTY
WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Minnesota.
LAT...LON 4350 9340 4357 9340 4350 9315
TIME...MOT...LOC 2152Z 303DEG 42KT 4339 9311
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:53 PM CDT, 42 minutes earlier.
Area forecast discussion, Jul 11, 3:53 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 353 PM CDT Sat Jul 11 2020 .SHORT TERM...(This evening through Sunday night) Issued at 336 PM CDT Sat Jul 11 2020 The risk for severe storms continues through the evening across southern Minnesota. Earlier today a supercell produced large hail across west central Minnesota, and now this supercell has merged with a line. Deep layer shear remains around 40 to 50 kts, and the cold pool has been established meaning the primary threat from here on out is damaging wind. Low level shear and storm relative helicity is low, so brief spinups may be possible along the line, but they should not last long. Looking ahead, these storms will exit the region this evening, with a post frontal air mass of cooler and drier weather expected on Sunday as high pressure builds across the region. Skies should start off clear, but could see some afternoon fair weather cumulus develop. .LONG TERM...(Monday through Saturday) Issued at 336 PM CDT Sat Jul 11 2020 An active weather patter will settle in for next week with zonal flow and subtle shortwave troughs periodically moving across the region. This will lead to several chances for showers and thunderstorms next week. Most of the chances are low, but the exception is Monday evening into Tuesday. On Monday a surface trough will develop across western Minnesota, and convergence along this trough will lead to convection. Deep layer shear and MLCAPE values will support severe weather Monday evening into Monday night, and SPC has a Day3 slight risk across the region. This is certainly a time period to watch give the strength of the upper level jet encroaching in from the west. The rest of the forecast period has lower chances for storms and/or severe weather. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 535 AM CDT Sat Jul 11 2020 A broken line of showers, and embedded thunderstorms, formed over the past couple of hours across west central, southeast into southeast Minnesota. These showers/storms should begin to dissipate and move southeast of MKT/STC/MSP by 13-14z. Otherwise, the main concern is redevelopment across west central Minnesota before 18z. Confidence is still low on areal coverage of the storms redeveloping this morning across west central Minnesota, but high enough to warrant temporary periods of SHRA/TSRA from RWF-MKT between 15-18z as timing looks good. Elsewhere, SHRA looks reasonable until we have a better handle on coverage. RNH- EAU have the least chance of any TSRA until this afternoon. KMSP... Areal coverage is not high enough to warrant anything more than SHRA before 14z. Otherwise, redeveloping looks to be around 19-21z but timing remains questionable and could linger after 23z. After 00z, VFR conditions will prevail. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 5 kts. Mon...VFR. TSRA likely late. Wind SE 10 kts. Tue...Mainly VFR. Chc SHRA/TSRA. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...JRB AVIATION...JLT
Hazardous weather outlook, Jul 11, 11:03 AM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1103 AM CDT Sat Jul 11 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121615- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1103 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Confidence increasing in scattered thunderstorms later this morning through early evening. A few storms will likely produce large hail and damaging wind, generally along and south of I-94. SPC has expanded the Slight Risk of severe weather across that area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rounds of thunderstorms are expected through next week. Some severe weather is possible at times. There is a Slight Risk of severe thunderstorms Monday night west of I-35 and a Marginal Risk east. Large hail, damaging winds, and heavy rainfall are the main hazards, but a few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed, especially locations south of I-94. jrb
In the hours before
Local storm report, Jul 11, 3:54 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL FAIRMONT 43.66N 94.46W
07/11/2020 E1.00 INCH MARTIN MN PUBLIC
REPORTED VIA TWITTER ON NORTH SIDE OF
FAIRMONT ALONG I-90. INCLUDES PHOTO.
&&
MKMLocal storm report, Jul 11, 4:06 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG EAGLE LAKE 44.17N 93.88W
07/11/2020 BLUE EARTH MN AMATEUR RADIO
LARGE TREES SNAPPED. TIME ESTIMATED.
&&
MKMLocal storm report, Jul 11, 4:10 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG MADISON LAKE 44.21N 93.82W
07/11/2020 BLUE EARTH MN AMATEUR RADIO
NUMEROUS TREES DOWN. ALSO, SEVERAL TREES
DOWN NORTH OF TOWN NEAR DUCK LAKE, SOME
BLOCKING CO RD. 26. TIME ESTIMATED.
&&
MKMSpecial weather statement, Jul 11, 4:17 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT Sat Jul 11 2020
MNZ092-093-112215-
Freeborn-Faribault-
417 PM CDT Sat Jul 11 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FREEBORN
AND FARIBAULT COUNTIES...
At 417 PM CDT, strong thunderstorms were clustered near Wells, or 20
miles west of Albert Lea, moving southeast at 50 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.
Locations impacted include...
Wells, Minnesota Lake, Emmons, Bricelyn, Mansfield, Easton, Frost,
Delavan, Twin Lakes, Kiester, Brush Creek and Walters.
This includes the following highways...
Interstate 35 between mile markers 1 and 4.
Interstate 90 between mile markers 122 and 142.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4360 9405 4385 9409 4385 9365 4364 9365
4350 9314 4350 9376
TIME...MOT...LOC 2117Z 303DEG 42KT 4369 9377
CTGLocal storm report, Jul 11, 4:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
422 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG MANKATO 44.17N 93.99W
07/11/2020 BLUE EARTH MN PUBLIC
SEVERAL TREE BRANCHES DOWN. TIME ESTIMATED.
REPORTED VIA TWITTER. PHOTOS INCLUDED.
&&
MKMLocal storm report, Jul 11, 4:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND GST 1 S LEMOND 43.96N 93.38W
07/11/2020 M52 MPH STEELE MN PUBLIC
RELAYED THROUGH COUNTY WARNING POINT.
&&
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:32 AM CDT | Severe Thunderstorm Warning | MPX | Steele | 28 min |
| Jul 11, 10:43 AM CDT | Special Weather Statement | MPX | Douglas, Pope, Stevens | 47 min |
| Jul 11, 11:17 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 43 min |
| Jul 11, 11:34 AM CDT | Special Weather Statement | MPX | Todd | 56 min |
| Jul 11, 12:00 PM CDT | Special Weather Statement | MPX | Kandiyohi | 45 min |
| Jul 11, 12:32 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 58 min |
| Jul 11, 12:39 PM CDT | Special Weather Statement | MPX | Meeker | 51 min |
| Jul 11, 12:57 PM CDT | Special Weather Statement | MPX | Todd | 33 min |
| Jul 11, 1:05 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Sibley | 55 min |
| Jul 11, 1:20 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Redwood, Renville, Yellow Medicine | 40 min |
| Jul 11, 1:28 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 47 min |
| Jul 11, 1:48 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 57 min |
| Jul 11, 2:01 PM CDT | Special Weather Statement | MPX | Pope | 44 min |
| Jul 11, 2:15 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 45 min |
| Jul 11, 2:20 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 40 min |
| Jul 11, 2:23 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 52 min |
| Jul 11, 2:42 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 33 min |
| Jul 11, 2:57 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 48 min |
| Jul 11, 3:03 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Le Sueur, Nicollet | 42 min |
| Jul 11, 3:10 PM CDT | Tornado Warning | MPX | Blue Earth, Nicollet | 20 min |
| Jul 11, 3:26 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 49 min |
| Jul 11, 3:32 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Steele, Waseca | 43 min |
| Jul 11, 4:05 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 55 min |
| Jul 11, 4:17 PM CDT | Special Weather Statement | MPX | Faribault | 58 min |
| Jul 11, 6:16 PM CDT | Special Weather Statement | MPX | Hennepin | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.